Florida, 2004

Tornado in Florida, September 6, 2004

September 6, 2004 · NWS JAX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 5, 7:35 PM EST, 5 hours 40 minutes earlier.

Area forecast discussion, Sep 5, 7:35 PM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
835 PM EDT SUN SEP 5 2004

ISSUING UPDATES FOR TORNADO WATCH 802 VALID UNTIL 6 AM. NO OTHER
CHANGES AT THIS TIME.

CAMP

PREVIOUS DISCUSSION FOLLOWS.

-----------------------------------------------------------------

...FRANCES OVER CENTRAL PENINSULA...

.SHORT TERM...HURRICANE FRANCES OVER CENTRAL FLORIDA ABOUT 55 MILES
EAST OF TAMPA MOVING WNW.  HEAVY RAINFALL...STRONG GUSTY WINDS...AND
POSSIBILITY OF TORNADOES WILL CONTINUE INTO TONIGHT. TORNADO WATCH
EXTENDED UNTIL 9 PM.  TPC TRACKS FRANCES TO JUST NORTH OF TAMPA THIS
EVENING AND THEN INTO NE GULF OF MEXICO BY MONDAY MORNING...AND INTO
FL PANHANDLE AND ALABAMA MONDAY NIGHT AND TUESDAY. 12Z GFS MODEL
FAIRLY CLOSE TO THIS SCENARIO SO WILL FOLLOW THIS MODEL. THUS HIGH
POPS WILL CONTINUE THROUGH MONDAY. WILL CONTINUE INLAND HIGH WIND
WARNING OVER INTERIOR NE FL TONIGHT ALONG WITH FLOOD WATCH...WILL
ALSO EXPAND FLOOD WATCH TO COVER ALL OF GA COUNTIES AS HEAVY RAINFALL
SHIFTS N ALONG WITH STORM CENTER.

.LONG TERM...EXTENDED PERIOD RETURNS TO MORE NORMAL AS UPPER RIDGE
BUILDS OVER S FL WITH BROAD TROUGHING HANGING TO THE WEST.  SW FLOW
OVER AREA WILL MEAN NEAR CLIMO POPS/TEMPS.

 &&

.MARINE...TROPICAL STORM FORCE WINDS OVER WATERS WITH SEAS AROUND 10
FEET OVER SE GA WATERS TO 20 FEET OVER NE FL WATERS.  SEAS UP TO 24
FEET AT CANAVERAL WEST BUOY BUT WIND DATA LOOKS BAD. DETERIORATING
CONDITIONS INTO MONDAY WITH VERY SLOW IMPROVEMENT AFTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 75 84 74 86 / 70 80 70 70
SSI 80 82 79 83 / 80 80 60 60
JAX 77 82 76 85 / 80 80 60 60
SGJ 81 83 80 85 / 90 80 40 50
GNV 77 84 75 84 / 99 90 70 60
OCF 77 83 75 83 / 99 90 60 50
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...TROPICAL STORM WARNING NE FL COAST.
     INLAND TROPICAL STORM WIND WARNING INTERIOR NE FL.
     FLOOD WATCH NE FL.
GA...TROPICAL STORM WARNING SE GA COAST.
     WIND ADVISORY INTERIOR SE GA.
     FLOOD WATCH SE GA.

&&
Hazardous weather outlook, Sep 5, 10:00 AM EST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT SUN SEP 5 2004

GAZ132>136-149>152-162>164-060000-
APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COFFEE-ECHOLS-
JEFF DAVIS-PIERCE-WARE-WAYNE-
1100 AM EDT SUN SEP 5 2004

THIS OUTLOOK IS FOR INLAND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...TORNADO WATCH IN EFFECT UNTIL 2 PM FOR EXTREME SOUTH GEORGIA...
...WIND ADVISORY IN EFFECT FOR PORTIONS OF SOUTH GEORGIA...

THE MAIN IMPACTS FROM FRANCES ACROSS SOUTHEAST GEORGIA ARE EXPECTED
TO BE HEAVY RAINFALL AND ISOLATED TORNADOES. RAINFALL TOTALS OVER THE
REMAINDER OF THE HOLIDAY WEEKEND DEPEND ON THE EXACT MOTION OF
FRANCES...BUT AMOUNTS OF 2 TO 4 INCHES...WITH LOCALLY HIGHER
AMOUNTS...ARE POSSIBLE. LANDFALLING TROPICAL SYSTEMS OFTEN PRODUCE
ISOLATED TORNADOES NEAR AND TO THE RIGHT OF THE PATH OF MOTION. THE
GREATEST CHANCE OF THIS WILL BE THIS AFTERNOON AND TONIGHT IN
SOUTHEAST GEORGIA.

NORTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO 40 MPH
ACROSS PORTIONS OF SOUTH GEORGIA. SEE THE LATEST WIND ADVISORY
PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
AT LEAST EARLY TUESDAY IN RESPONSE TO FRANCES. RESIDENTS SHOULD
CONTINUE TO MONITOR RIVER LEVELS THROUGH THE WEEK. RAINFALL WILL
BECOME MORE SCATTERED BY MID-WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IN THE TORNADO WATCH AND TROPICAL
STORM WARNING AREAS. ADDITIONAL SPOTTER ACTIVATION MAY BE REQUESTED
LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL/ZIBURA

In the hours before

Special weather statement, Sep 5, 7:48 PM EST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
848 PM EDT SUN SEP 5 2004

FLZ024-GAZ165-166-060130-

COASTAL CAMDEN GA-INLAND CAMDEN GA-NASSAU FL-
848 PM EDT SUN SEP 5 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU AND CAMDEN
COUNTIES FOR STRONG RAINBAND WINDS UNTIL 930 PM EDT...

AT 848 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG RAINBAND OVER SOUTHERN NASSAU COUNTY MOVING NORTH. THIS
RAINBAND WILL AFFECT AREAS AROUND NASSAU VILLAGE-RATLIFF...AMELIA
CITY...CALLAHAN...YULEE...ST. MARYS...KINGSLAND...KINGS FERRY AND
HILLIARD THROUGH 930 PM EDT. SUSTAINED WINDS OF 30 TO 40 MPH WITH
GUSTS TO 60 MPH CAN BE EXPECTED ALONG WITH POSSIBLE WIND DAMAGE. THE
STRONGEST WINDS WILL BE ALONG AND NEAR THE WATERWAYS OF THE ST MARYS
RIVER...CUMBERLAND SOUND...KINGS BAY...THE AMELIA RIVER AND THE
CROOKED RIVER.

PLEASE REPORT DAMAGE TO THE NATIONAL WEATHER SERVICE IN JACKSONVILLE
DIRECTLY AT 1-800-499-1594.

SANDRIK
Local storm report, Sep 5, 7:54 PM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
854 PM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TROPICAL STORM   OCALA                   29.19N 82.13W
09/05/2004                   MARION             FL   EMERGENCY MNGR

            LARGE TREES DOWN WITH ROOF AND SHED DAMAGE AT 5794 NW 1ST
            STREET. DEBRIS IS SCATTERED ABOUT...WITH DAMAGE POSSIBLY
            DUE TO A TORNADO.

&&

HESS
Local storm report, Sep 5, 9:23 PM EST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1023 PM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TROPICAL STORM   PALATKA                 29.65N 81.66W
09/05/2004                   PUTNAM             FL   EMERGENCY MNGR

            COUNTY WIDE POWER OUTAGES. COUNTY WIDE PRIVATE PHONE
            SERVICE IS OUT.

&&

HESS
Local storm report, Sep 5, 9:25 PM EST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1025 PM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TROPICAL STORM   GLEN ST. MARY           30.27N 82.16W
09/05/2004                   BAKER              FL   EMERGENCY MNGR

            COUNTY WIDE...SCATTERED POWER OUTAGES...TREES AND POWER
            LINES DOWN.

&&

HESS
Local storm report, Sep 5, 9:30 PM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1030 PM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TROPICAL STORM   ST. AUGUSTINE           29.89N 81.31W
09/05/2004                   ST. JOHNS          FL   EMERGENCY MNGR

            APPROX. 50,000 CUSTOMERS WITHOUT POWER COUNTY WIDE.

&&

HESS
Local storm report, Sep 6, 12:40 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
140 AM EDT MON SEP 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TROPICAL STORM   6 NE NEWBERRY           29.71N 82.54W
09/05/2004                   ALACHUA            FL   EMERGENCY MNGR

            *** 1 FATAL *** 61 ONE YEAR OLD WOMEN KILLED WHEN A TREE
            TOPPLED ONTO HER MOBILE HOME. 4 PERSONS WERE IN HOME WHEN
            THE TREE FELL. ALACHUA COUNTY EMA RECEIVED THE REPORT AT
            1919 EDT. GAINESVILLE AIRPORT REPORTED WINDS 060 DEGREES
            32 KNOTS WITH GUSTS TO 41 KNOTES AT 1909 EDT.

1200 PM     TROPICAL STORM   MICANOPY                29.51N 82.28W
09/05/2004                   ALACHUA            FL   EMERGENCY MNGR

            *** 1 FATAL *** 28 YEAR OLD MALE LOST CONTROL OF HIS
            VEHICLE WHILE NORTHBOUND ON INTERSTATE 75. VEHICLE
            HYDROPLANNED AND SKIDDED INTO A WOODED AREA WRAPPING THE
            VEHICLE AROUND TREES. GNV OBSERVATION AT 1200 EDT WINDS
            050 DEGREES 21 KNOTS WITH GUSTS TO 37 KNOTS. VISIBILITY 7
            MILES IN LIGHT RAIN.

&&

SANDRIK

The radar

The Jacksonville radar (KJAX), 51 km away, was scanning. The volume nearest the first event began at 06:13 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, St. Johns

When
September 6, 1:15 AM EST
Where
St. Johns County, Durbin
Rating
F0
Path length
1 mi
Path width
0.2 yd
Property damage
$60,000
Reported by
NWS STORM SURVEY
Coordinates
30.083, -81.450

Hurricane "Frances"F0 tornado damage to homes near State Road 13 North between Roberts Road and Greenbriar Road. Dollar damage estimate from St. Johns County EMA.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyThe tornado archive for Florida, 2004Warnings in Florida, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421104.